Is Your Medication Short Circuiting Your Heart?

Advertisement

Your heart beats because of electrical signals that pass through the heart muscle that stimulates the myocardium to contract and relax in a rhythmic motion. According to a recent issue of Consumer Reports on Health, some prescription medications can interfere or short circuit those electrical signals across the heart and result in a non-rhythmic contraction and relaxation that is referred to as an “arrhythmia.” One type of short circuit that can lead to an arrhythmia that may cause loss of consciousness or a heart attack is a prolonged signal conduction referred to as a “Long QT (LQT) interval.”

A long QT is essentially an abnormal pattern seen in an electrocardiogram (EKG) where the distance between two peaks on the seismic-appearing graph is longer than normal. A single EKG pattern of a single heartbeat consists of five distinct electrical waves: P, Q, R, S, and T. These P, Q, R, S, and T designations are nothing more than labels for each peak or valley electrically graphed with each heartbeat that indicates how well or how poorly the electrical waves are conducting through the heart.

The QT portion of an EKG reading is a reflection of the electrical activity that is occurring in the largest chambers of the heart—the right and left ventricles. The electrical activity that occurs in the ventricles must be in time with the electrical activity of the upper chambers (the atria) so as to efficiently and effectively pump blood smoothly through the heart to the brain and the body. However, not unlike a car engine where the timing can be off and result in the engine knocking and pinging and running rough, the timing of the chambers of the heart relative to each other must be in sync or the heart will have difficulty in running efficiently.

The QT portion of a normal EKG reading occupies approximately 1/3 of each heartbeat cycle. However, in an abnormal EKG reading where a patient has a long QT interval, more than 1/3 of the cycle is used which upsets the normal timing of the heart and triggers an arrhythmia that can be dangerous.

Physiologically, how an electrical signal is passed through the heart is that each cell possesses tiny pores called ion channels that open and close to let electrically charged sodium, calcium, and potassium ions flow into and out of each cell, which thereby generates the heart's electrical activity. Typically, in the case of a long QT arrhythmia, there are either not enough channels present in the cells or they are not opening and closing as they should. In fact, some people are born with an inherited condition that predisposes them to experiencing a long QT arrhythmia that may be triggered by stress or exercise.

However, in some cases, medications are to blame for triggering a long QT in a person’s heartbeat. Some of the signs and symptoms of a long QT when taking a medication can be the feeling in your chest that your heart is beating too quickly, too slowly, irregularly or if you begin to feel faint and woozy in the head because not enough oxygenated blood is making it to your brain due to a poorly beating heart.

The following is a summary of medications listed by Consumer Reports on Health that carries a risk of a potentially fatal arrhythmia even when taken in normal doses as directed by a physician that you should be aware of:

Angina Drugs
—Bepridil (Vascor).

Advertisement

Antibiotics—Clarithromycin (Biaxin), erythromycin (Erythrocin), moxifloxacin (Avelox) and sparfloxacin (Zagam).

Antidepressants—Citalopram (Celexa).

Antipsychotics—Chlorpromazine (Thorazine), haloperidol (Haldol), mesoridazine (Serentil), pimozide (Orap) and thiroidazine (Mellaril).

Arrhythmia drugs
—Disopyramide (Norpace), dofetilide (Tikosyn), flecainide (Tambocor), ibutilide (Corvert), procainamide (Pronestyl), quinidine (Cardiquin) and sotalol (Betapace).

Cancer Drugs—Arsenic trioxide (Trisenox) and vandetanib (Caprelsa).

Other—Chloroquine (Aralen) and halofantrine (Halfan) for malaria; droperidol (Inapsine) for nausea; methadone (Dolophine) for pain/narcotic dependence; and, pentamidine (Pentam) for a form of pneumonia.

Should you ever experience an unusual fluttering sensation in your chest such as a rapid or irregular pulse after taking a new medication, be sure to alert your physician immediately for a diagnosis of whether or not your heart may be being short circuited by your medication. For an up-to-date full listing of potential short circuiting drugs that can affect the heart, go to qtdrugs.org.

Image source: Courtesy of MorgueFile

References:

Arizona CERT: Drugs that Prolong the QT Interval and/or Induce Torsades de Pointes

Consumer Reports on Health
May 2012 issue

Advertisement